A suspected non-allergic anaphylactic reaction to intravenous administration of atracurium in a dog

Testa, B., Pawson, P. and Bell, A. (2021) A suspected non-allergic anaphylactic reaction to intravenous administration of atracurium in a dog. Veterinary Record Case Reports, (doi: 10.1002/vrc2.101) (Early Online Publication)

[img] Text
240776.pdf - Published Version
Available under License Creative Commons Attribution Non-commercial No Derivatives.

183kB

Abstract

Hypersensitivity reactions are rare events but have the potential to be life-threatening. They are relatively more common during general anaesthesia. This is potentially due to multiple drugs being administered concurrently. An 8-year-old, female neutered Labrador Retriever with bilateral cataracts was anaesthetised for right phacoemulsification. Soon after atracurium administration, the patient's heart rate (HR) increased, alongside decreases in arterial blood pressure and end tidal carbon dioxide (ETCO2). The dog was treated with clorphenamine and ephedrine intravenously (IV), while receiving a crystalloid fluids bolus. After 20 min both HR and blood pressure normalised, and the remainder of anaesthesia and recovery were uneventful. We suspected a non-allergic anaphylactic reaction to atracurium.

Item Type:Articles
Status:Early Online Publication
Refereed:Yes
Glasgow Author(s) Enlighten ID:Testa, Barbara and Bell, Mr Andrew and Pawson, Dr Pat
Authors: Testa, B., Pawson, P., and Bell, A.
College/School:College of Medical Veterinary and Life Sciences > School of Veterinary Medicine
Journal Name:Veterinary Record Case Reports
Publisher:Wiley
ISSN:2052-6121
ISSN (Online):2052-6121
Published Online:26 May 2021
Copyright Holders:Copyright © 2021 The Authors
First Published:First published in Veterinary Record Case Reports 2021
Publisher Policy:Reproduced under a Creative Commons License

University Staff: Request a correction | Enlighten Editors: Update this record